Venlafaxine-Induced Rise in Intraocular Pressure Described

Share this content:
Venlafaxine-Induced Rise in Intraocular Pressure Described
Venlafaxine-Induced Rise in Intraocular Pressure Described

MONDAY, May 9, 2016 (HealthDay News) -- In a case report published online April 30 in Clinical & Experimental Ophthalmology, venlafaxine-induced increase in intraocular pressure (IOP) is described in a patient with open angle glaucoma.

Verona E. Botha, M.B., Ch.B., from Waikato District Health Board in Hamilton, New Zealand, and colleagues describe a 65-year-old Caucasian male with chronic open angle glaucoma who started venlafaxine 225 mg once daily for a major depressive episode. After reporting frontal headaches shortly after treatment initiation, the initial dose was reduced to 75 mg, with complete symptom resolution.

The authors note that three months after venlafaxine initiation, at routine glaucoma follow-up, the patient's IOP had increased to 50 mm Hg in the right (OD) and 30 mm Hg in the left (OS) from a previous level of 14 mm Hg bilaterally. He was asymptomatic; no change was seen in angle morphology or indication of intraocular inflammation. Venlafaxine was discontinued immediately and topical brimonidine was commenced to both eyes; IOP improved to 13 and 11 mm Hg OD and OS, respectively. The transient IOP elevation resulted in permanent retinal nerve fiber damage, with increased optic disc cupping and visual field progression in the right eye. The patient received dothiepin, with no impact on IOP over two years.

"Awareness that IOP may rise precipitously needs to be increased, for clinicians prescribing venlafaxine, as well as those managing patients with glaucoma and ocular hypertension," the authors write.

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions


Sign up for myCME e-newsletters


More in Home

AAN: Alpha-Synuclein Levels in Tears May Help ID Parkinson's

AAN: Alpha-Synuclein Levels in Tears May Help ID ...

PD patients have significantly decreased total alpha-synuclein in tears compared with healthy controls

Younger Onset of T2DM Linked to Increased Mortality Risk

Younger Onset of T2DM Linked to Increased Mortality ...

Earlier diagnosis of T2DM tied to increased mortality, mainly driven by cardiovascular disease mortality

Menopausal Hormone Therapy Tied to Less Pronounced Kyphosis

Menopausal Hormone Therapy Tied to Less Pronounced Kyphosis

Continuous and remote past HT users had less kyphosis in minimally-, fully-adjusted models

is free, fast, and customized just for you!

Already a member?

Sign In Now »